Nebraska, 2023

Hail and Damaging Winds in Nebraska, August 10, 2023

August 10, 2023 · NWS CYS · 4 events in 1 county or zone

Severe thunderstorms produced severe downburst winds and quarter sized hail the afternoon of 10 August 2023 across the southern Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms produced severe downburst winds and quarter sized hail the afternoon of 10 August 2023 across the southern Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 10, 1:46 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 10, 1:46 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
246 PM MDT Thu Aug 10 2023

.SHORT TERM...(This evening through Saturday)
Issued at 230 PM MDT Thu Aug 10 2023

Current KCYS radar loop shows isolated thunderstorms developing
near the Colorado border and further north between Casper and
Torrington. This is in response to a series of weak upper level
disturbances/vorticity maximums embedded in the west to northwest
flow aloft. These disturbances will continue to track east-
southeast across Wyoming and western Nebraska through the evening
hours. So far, gusty winds appear to be the main threat with a few
locations south of the Wyoming/Colorado border reporting gusts of
55 to 63 MPH with some of this activity. Could see some
organization with these thunderstorms this afternoon with high
resolution guidance showing a few small QLCS's forming across
western Nebraska. Again, primary threat will be strong gusty winds
and brief heavy rainfall as dewpoints remain in the mid to upper
50s across western Nebraska. Thunderstorm activity should either
dissipate or move out of the area around sunset. Otherwise, gusty
westerly winds up to 35 MPH have been observed mainly west of the
Laramie Range as this disturbance moves across Wyoming this
afternoon. Expect winds to remain elevated tonight in/near the
typical wind prone areas of southeast Wyoming with some gusts up
to 40 MPH possible at times due to decent surface pressure
gradients and elevated 700mb wind speeds.

Not many changes for Friday and Saturday with generally dry
conditions Friday afternoon and another chance of thunderstorms
Saturday afternoon/evening. Upper level ridge axis is forecast to
build northward on Friday with increasing temperatures and
subsidence aloft. This should inhibit convection for much of the
day, with only a few thunderstorms possible along and south of the
I-80 corridor...mainly in the mountains. Kept POP between 10 to
20 percent in this general area, but most of the day should be
pleasant and dry. Warmer temperatures are also forecast Friday as
the ridge axis builds over the Wyoming, with highs in the 80s to
possibly around 90 degrees across western Nebraska. Again, did not
go quite as high as guidance due to the observed model warm bias
over the last month or so.

Lower confidence forecast for Saturday, mainly regarding the
extent and coverage of showers and thunderstorms across the area.
Warm conditions will continue with highs in the low 80s to low 90s
(warmest below 4500 feet). 12z GFS keeps the forecast area mainly
dry through the day. However, the ECMWF and Canadian are more
aggressive with convection initiation across the eastern plains in
addition to the mountains with scattered to numerous
showers/thunderstorms across the area. Models do show a surface
cold front moving southward out of Canada late Friday night and
Saturday, but forcing will be quite a bit further north. Not much
forcing across Wyoming and western Nebraska for most of the day
since we'll be in between the cold front to the north and the
shortwave disturbance across northern Colorado. This is probably
why models and ensembles forecasts are in poor agreement for
precip coverage Saturday afternoon. Ensembles (GEFS and ECMWF)
still show the best precipitation signal Saturday afternoon and
evening, so kept POP between 20 to 35 percent across southeast
Wyoming. Not confident enough to extend the mention of thunder
further north and east, and also not confident to increase POP
over the I-80 corridor.

.LONG TERM...(Sunday through Thursday)
Issued at 156 PM MDT Thu Aug 10 2023

A quiet & generally dry weather pattern across southeast Wyoming &
the western Nebraska Panhandle through the extended period w/ most
days being influenced primarily by large scale upper-level ridging
and resultant subsidence. 700-mb temperatures are progged near +14
to +16 deg C through the period, supporting daytime highs from 85-
95 deg F, warmest around mid-week. A few ripples in the flow along
the edge of the ridge could yield some isolated showers or perhaps
weak thunderstorms, but do not anticipate any significant weather-
related impacts through the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM MDT Thu Aug 10 2023

VFR prevails. Expect SCT-BKN coverage of mid-level clouds w/ cloud
bases generally 5k to 10k feet AGL. Showers and thunderstorms will
begin developing across southeast Wyoming by 20z, before spreading
eastward into the western Nebraska Panhandle late in the afternoon
into the early evening hours. Gusty and erratic surface winds will
be the primary aviation hazard from these storms. Expect improving
conditions for all terminals after 03z. Otherwise, gusty winds can
be expected for the southeast Wyo terminals today, with wind gusts
30-35 knots expected during the mid to late afternoon. Wind speeds
should diminish near/after sunset.

&&

.FIRE WEATHER...
Issued at 140 PM MDT Thu Aug 10 2023

No fire weather concerns late this week through the weekend.
Although west to northwest winds will remain breezy through
Friday, daytime relative humidities should remain above 20
percent. Humidities will trending higher towards Sunday and
Monday after a cold front moves across the Front Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 10, 2:36 AM MST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
336 AM MDT Thu Aug 10 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-110945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
336 AM MDT Thu Aug 10 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms expected today in
the early afternoon hours. Little to no impact expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

After a brief break in the weather on Friday, precipitation
returns this weekend with afternoon showers and thunderstorms
possible Saturday. Warming trend returns Monday through Wednesday
as the upper level ridge builds back across the region.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 10, 2:30 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
330 PM MDT Thu Aug 10 2023

NEZ054-055-102200-
Kimball NE-Cheyenne NE-
330 PM MDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of southwestern
Cheyenne and southern Kimball Counties through 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Panorama Point, or 15 miles southwest of Kimball,
moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cheyenne and southern Kimball Counties.

This includes Interstate 80 in Nebraska between mile markers 10 and
11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 10387 4105 10338 4100 10341 4100 10397
TIME...MOT...LOC 2130Z 293DEG 17KT 4106 10384

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Woodward

The radar

The Cheyenne radar (KCYS), 151 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 10, 3:34 PM MST
Where
Cheyenne County, 1 mi W of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -102.999

Public report of 1 inch hail 1 mile west of Sidney.

Thunderstorm Wind, Cheyenne

When
August 10, 3:35 PM MST
Where
Cheyenne County, Sidney
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.150, -102.980

Emergency Manager reported 7 inch diameter tree limb broken in Sidney from severe downburst winds.

Thunderstorm Wind, Cheyenne

When
August 10, 3:35 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.990

Sidney ASOS reported this severe wind gust.

Thunderstorm Wind, Cheyenne

When
August 10, 3:45 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.990

Sidney ASOS reported this severe wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107102, 1107103, 1107105, 1107104.